Alert archive / Nebraska / Red Flag Warnings in 2022

Red Flag Warning 1, NWS Cheyenne, WY

March 27, 20228 counties in Nebraska

NWS Cheyenne, WY issued this red flag warning at Mar 27, 2022, 1:26 PM MDT for 8 counties in Nebraska. It took effect at Mar 28, 2022, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 27, 2022, 1:26 PM MDT (19:26 UTC)
In effect from
Mar 28, 2022, 12:00 PM MDT
Expired
Mar 28, 2022, 7:00 PM MDT
In force
7 hr
Issued by
NWS Cheyenne, WY

Counties Banner County, NE, Box Butte County, NE, Cheyenne County, NE, Dawes County, NE, Kimball County, NE, Morrill County, NE, Scotts Bluff County, NE, Sioux County, NE

The radar

The Cheyenne radar (KCYS), 142 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.4 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2022-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2022-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2215 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

850 
WWUS85 KCYS 271926
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
126 PM MDT Sun Mar 27 2022

...RED FLAG WARNING IN EFFECT FROM MONDAY AFTERNOON THROUGH EARLY
MONDAY EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER 
ZONES 434 AND 435...

NEZ434-435-281200-
/O.UPG.KCYS.FW.A.0001.220328T1800Z-220329T0100Z/
/O.NEW.KCYS.FW.W.0001.220328T1800Z-220329T0100Z/
Pine Ridge/Nebraska National Forest-
Box Butte/South Sioux/Niobrara River-
126 PM MDT Sun Mar 27 2022

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MDT MONDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 434 AND 
435...

The National Weather Service in Cheyenne has issued a Red Flag
Warning, which is in effect from noon to 7 PM MDT Monday. The
Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...Fire weather zones 434 and 435.

* WIND...West sustained 15 to 20 mph with gusts to 30 mph.

* HUMIDITY...Minimum 10 to 13 percent.

* HAINES...5 to 6.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
4 follow-up statements
154 
WWUS85 KCYS 280821
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
221 AM MDT Mon Mar 28 2022

...RED FLAG WARNING IN EFFECT FROM MONDAY AFTERNOON THROUGH EARLY
MONDAY EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER
ZONES 434 AND 435...

NEZ434-435-290100-
/O.CON.KCYS.FW.W.0001.220328T1800Z-220329T0100Z/
Pine Ridge/Nebraska National Forest-
Box Butte/South Sioux/Niobrara River-
221 AM MDT Mon Mar 28 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM MDT
THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER 
ZONES 434 AND 435...

* AFFECTED AREA...Fire weather zones 434 and 435.

* WIND...West sustained 15 to 25 mph with gusts to 35 mph.

* HUMIDITY...Minimum 10 to 13 percent.

* HAINES...5 to 6.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of 
gusty winds, low relative humidity, and warm temperatures can 
contribute to extreme fire behavior.

&&

$$
179 
WWUS85 KCYS 281827
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
1227 PM MDT Mon Mar 28 2022

...RED FLAG WARNING IN EFFECT FROM MONDAY AFTERNOON THROUGH EARLY
MONDAY EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER
ZONES 434...435...436 AND 437...

NEZ436-437-290100-
/O.EXA.KCYS.FW.W.0001.000000T0000Z-220329T0100Z/
Lower North Platte River Basin/Scottsbluff National Monument-
Lodgepole Creek/Southern Nebraska Panhandle-
1227 PM MDT Mon Mar 28 2022

...RED FLAG WARNING IN EFFECT UNTIL 7 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 434 AND 435...

The National Weather Service in Cheyenne has issued a Red Flag
Warning, which is in effect until 7 PM MDT this evening. 

* AFFECTED AREA...Fire weather zones 436 and 437.

* WIND...West sustained 15 to 25 mph with gusts to 35 mph.

* HUMIDITY...Minimum 10 to 13 percent.

* HAINES...5 to 6.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of gusty
winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NEZ434-435-290100-
/O.CON.KCYS.FW.W.0001.000000T0000Z-220329T0100Z/
Pine Ridge/Nebraska National Forest-
Box Butte/South Sioux/Niobrara River-
1227 PM MDT Mon Mar 28 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 434 AND
435...

* AFFECTED AREA...Fire weather zones 434 and 435.

* WIND...West sustained 15 to 25 mph with gusts to 35 mph.

* HUMIDITY...Minimum 10 to 13 percent.

* HAINES...5 to 6.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of gusty
winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
313 
WWUS85 KCYS 282003
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
203 PM MDT Mon Mar 28 2022

...RED FLAG WARNING IN EFFECT FROM MONDAY AFTERNOON THROUGH EARLY
MONDAY EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER
ZONES 434...435...436 AND 437...

NEZ434>437-290100-
/O.CON.KCYS.FW.W.0001.000000T0000Z-220329T0100Z/
Pine Ridge/Nebraska National Forest-
Box Butte/South Sioux/Niobrara River-
Lower North Platte River Basin/Scottsbluff National Monument-
Lodgepole Creek/Southern Nebraska Panhandle-
203 PM MDT Mon Mar 28 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 434
THROUGH 437...

* AFFECTED AREA...Fire weather zones 434...435...436 and 437.

* WIND...West sustained 15 to 25 mph with gusts to 35 mph.

* HUMIDITY...Minimum 10 to 13 percent.

* HAINES...5 to 6.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of gusty
winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
435 
WWUS85 KCYS 290033
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
633 PM MDT Mon Mar 28 2022


NEZ434>437-290145-
/O.EXP.KCYS.FW.W.0001.000000T0000Z-220329T0100Z/
Pine Ridge/Nebraska National Forest-
Box Butte/South Sioux/Niobrara River-
Lower North Platte River Basin/Scottsbluff National Monument-
Lodgepole Creek/Southern Nebraska Panhandle-
633 PM MDT Mon Mar 28 2022

...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR
WESTERN NEBRASKA...

Marginal wind gusts around 25 MPH earlier have continued to 
decrease this evening. Relative humidities will hover around 10 to
20 percent over the next few hours before recovering above 50 
percent by midnight. Therefore, the Red Flag Warning is allowed to
expire. 


$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this red flag warning went out at Mar 27, 11:01 AM MDT, 2 hours 25 minutes earlier.

Area forecast discussion, Mar 27, 11:01 AM MDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1101 AM MDT Sun Mar 27 2022

.SHORT TERM...(Today through Monday)
Issued at 250 AM MDT Sun Mar 27 2022

Overnight GOES-W WV imagery showed the upper level ridge axis from
the Four Corners to the Northern Rockies. Plenty of mid/high level
cloudiness covered the Rockies and High Plains. A weak surface front
extended from central WY into northeast CO, with east to southeast
winds over the NE Panhandle and eastern WY, and southwesterly winds
over portions of south-central and southeast WY. 2 AM temperatures
ranged from 31 degrees at Sidney to 46 degrees at Arlington.

Focus for the short term will be the unseasonably warm temperatures
and their impact on fire weather conditions. The upper ridge axis
to the west will translate east over the Rockies and into the Great
Plains through Monday, as a potent upper level low pressure system
moves ashore into CA. The surface front over the southeast WY plains
will slowly shift east into west-central NE Monday. It will be
breezy to the west of the front today, with southerly winds increasing
over western NE. 700mb temperatures will range from 4C over the
northeast plains, to between 6C and 8C across the remainder of the
CWA. High temperatures follow the same trend, ranging from the 60s
east of the front, to the 70s west. It will be mild tonight with
lows in the upper 30s to middle 40s. Gusty southerly winds will
continue for most of the NE Panhandle tonight. The flow aloft will
become southwesterly and increase Monday, with the low level thermal
ridge located over the eastern WY plains and NE Panhandle. 700mb
temperatures will peak between 6C and 8C during the afternoon.
Downsloping winds east of the Laramie Range will enhance the warming,
with highs from 75 to 85 degrees. New daily high temperatures records
for March 27 may be set at Cheyenne, Laramie and Rawlins. Locations
east of the Laramie Range could set new daily high temperature records
for March 28. These warm temperatures combined with gusty winds and
low humidities will set the stage for potentially critical fire
weather conditions, especially Monday afternoon.

.LONG TERM...(Monday night through Saturday)
Issued at 250 AM MDT Sun Mar 27 2022

Biggest threat in the long term remains the potential for a mid-week
storm. Deterministic models still don't show a well-defined solution
for this system. The GFS continues to show disorganized precipitation
throughout the Intermountain West and High Plains. The ECMWF shows a
similar solution for Tuesday and Wednesday.

The initial upper-level trough will swing through the Rockies Tuesday,
with a cold front trailing behind it that is progged to move through
the CWA Tuesday night. Some pre-frontal showers are likely Tuesday
morning for lower elevations west of the Laramie Range, with orographic
snow developing over the Snowy and Sierra Madre Ranges. Precipitation
increases in coverage and intensity by Tuesday afternoon, with
widespread rain for the lower elevations. Temperatures during the
day on Tuesday will still be mild, so rain will gradually change
to snow Tuesday night as the front passes through. Lingering snow
showers are possible for the mountains on Wednesday, but the lower
elevations should remain fairly dry. As far as accumulations go,
the Snowy and Sierra Madre Ranges look to be the only areas that
pick up any real accumulations. If current snow forecasts stay on
track for these zones, we may see some advisory-level accumulations.
Lower elevations will likely not see much in the way of accumulations
as the transition from rain to snow looks to happen too late in the
storm.

Behind the front, temperatures will be noticeably cooler and below-
average on Wednesday for this time of year. As the initial trough
moves further east, temperatures will rebound back to about average
Thursday through Saturday. The end of the week will feature a series
of quick moving shortwaves that could bring more precipitation to
the area. More details on this as the week progresses.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1100 AM MDT Sun Mar 27 2022

Gusty south to southeast winds in the Nebraska Panhandle this
afternoon. Winds easing after sunset. VFR conditions expected as
winds turn more southwest.

&&

.FIRE WEATHER...
Issued at 205 AM MDT Sun Mar 27 2022

A upper level ridge will move east across the Rockies and into the
Great Plains through Monday. A weak surface front over the eastern
Wyoming plains will slowly push east as well, with warmer temperatures
today and Monday for the Nebraska Panhandle. The combination of gusty
winds, low humidities and warm temperatures will create near critical
fire weather conditions this afternoon for Southeast Wyoming, and
the entire area Monday afternoon. Much cooler temperatures and
widespread precipitation are expected Tuesday as a low pressure system
moves through the Central and Southern Rockies. It will continue cool
and unsettled for the latter half of the week.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...Fire Weather Watch from Monday afternoon through Monday evening
     for NEZ434-435.

&&

SHORT TERM...MAJ
LONG TERM...SF
AVIATION...GCC
FIRE WEATHER...MAJ
Hazardous weather outlook, Mar 27, 3:06 AM MDT, 10 hours 20 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Cheyenne WY
306 AM MDT Sun Mar 27 2022

WYZ101>119-280915-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
306 AM MDT Sun Mar 27 2022

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Gusty west to southwest winds, warm temperatures and minimum
humidities between 15 and 20 percent will create near critical
fire weather conditions this afternoon.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Widespread precipitation and much cooler temperatures are in the
forecast for Tuesday and Tuesday night. Periods of moderate snow
are possible for the mountains, with light snow for the adjacent
plains and valleys.

.Spotter information statement...

Spotter activation will not be required.

NEZ002-003-019>021-054-055-095-096-280915-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
306 AM MDT Sun Mar 27 2022

This hazardous weather outlook is for the western Nebraska
Panhandle.

.DAY ONE...TODAY AND TONIGHT

Gusty southerly winds, warmer temperatures and minimum humidities
between 20 and 25 percent will elevate the fire danger this
afternoon.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Stronger winds, minimum humidities as low as 10 percent and warm
temperatures may lead to critical fire weather conditions Monday
afternoon, especially north of the Platte Valley. A Fire Weather
Watch is in effect from Noon until 7 PM MDT for these areas.

Widespread precipitation and much cooler temperatures are in the
forecast for Tuesday and Tuesday night. Light snow accumulations
are possible, especially along the Pine Ridge.

.Spotter information statement...

Spotter activation will not be required.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 1:48 AM MDTFire Weather WatchCYSBox Butte, Dawes, Morrill, Sioux12 hr

Nearby

Red Flag Warnings in Nebraska, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.